Kansas, 2018

Flash Flooding and Flooding in Kansas, August 13 to 14, 2018

August 13 to 14, 2018 · NWS DDC · 14 events in 5 counties and zones

An upper level shortwave trough produced enough lift on a deep layered unstable airmass to produce numerous thunderstorms that eventually produced widespread heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level shortwave trough produced enough lift on a deep layered unstable airmass to produce numerous thunderstorms that eventually produced widespread heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 13, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1251 PM CDT Mon Aug 13 2018

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Mon Aug 13 2018

Water vapor imagery and upper air analysis from SPC showed a broad
cyclonic circulation over the central and southern High Plains
early this morning. Within this pattern, an upper low was becoming
more established over southeast Colorado while shortwave
disturbances were lifting northeast into far west Texas and into
Oklahoma. Deep layer moisture was streaming northward into
central and portions of western Kansas east of the upper low. The
regional radar mosaic showed showers and a few thunderstorms
increasing across Oklahoma into west Texas early this morning.

Deep layer moisture will continue to stream north into Kansas
today. Showers and thunderstorms should become more numerous as
daytime heating increases. Model soundings show very moist
profiles with little shear. Severe weather is unlikely in this
environment but given the high precipitable water values and
expected storm motion, locally heavy rain will be possible
especially over central Kansas.

Model solutions tend to show a round of precipitation lifting
north across south central into central Kansas today, most likely
aided by the shortwave approaching the region from west Texas. By
late this afternoon, the best chances for precipitation should be
aligned across central Kansas. The models are all hinting at
another round of showers and thunderstorms redeveloping over west
central and much of southwest Kansas this evening and overnight as
shortwave energy rotates around the backside of the upper low into
the area. Have increased precipitation chances across much of
southwest Kansas into the overnight hours. Will maintain chance
POPs over the far southwestern sections along the Colorado border
as they will be the least likely to see significant rainfall.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 AM CDT Mon Aug 13 2018

The upper level low will move out of the High Plains into eastern
portions of Kansas and Nebraska by Tuesday afternoon. We will see
lingering showers and thunderstorms mainly across central Kansas
during the day but the main focus will gradually be shifting east.
By Tuesday evening, showers and thunderstorms will be ending over
central Kansas as the upper system continues to exit the region.

After a fairly quiet day on Wednesday, the models show a broad
upper level northwesterly flow pattern developing with upper level
disturbances tracking out of the northern Rockies into the northern
and central Plains through the remainder of the week into next weekend.
This will set the stage for afternoon and nighttime thunderstorm
activity moving out of the eastern slopes across Nebraska and Kansas.
The GFS and ECMWF both continuing to show a more significant
disturbance moving out over the region next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Aug 13 2018

An upper level disturbance moving across western Kansas along
with abundant low level moisture will lead to good chances for
thunderstorms at KHYS/KDDC from 21 to 12z. More isolated
thunderstorms may also affect KGCK/KLBL. MVFR CIGS conditions are
expected to prevail at KHYS for much of the period, with VFR
conditions elsewhere outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  65  82  62 /  50  70  60  10
GCK  84  63  83  60 /  30  60  30   0
EHA  89  63  86  62 /  20  40  10   0
LBL  86  64  85  62 /  30  40  40   0
HYS  81  65  78  62 /  80  80  80  10
P28  82  67  84  65 /  80  60  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
Hazardous weather outlook, Aug 13, 4:05 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
505 AM CDT Mon Aug 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-141000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
505 AM CDT Mon Aug 13 2018 /405 AM MDT Mon Aug 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms will increase across central and parts
of southwest Kansas today and into tonight. The main threat from
these storms will be heavy rain and localized flooding in low
lying areas.

Day 1 Hazards
-------------
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will continue mainly across central Kansas on
Tuesday with storms moving out of the area Tuesday afternoon and
evening. The threat for hazardous weather is low.

Chances for late afternoon and night time thunderstorms will
continue from Thursday evening into the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 5 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 4 flash flood, 3 flood. Local standard time, as filed.

Heavy Rain, Ford

When
August 13, 1:00 PM CST to 4:52 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Reported by
Public
Coordinates
37.790, -100.010

Rainfall of 1.38 inches was observed.

Heavy Rain, Hodgeman

When
August 13, 1:03 PM CST to 4:03 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Reported by
Mesonet
Coordinates
38.080, -99.890

Rainfall of 1.68 inches was observed in 3 hours.

Heavy Rain, Ellis

When
August 13, 1:30 PM CST to 5:45 PM CST
Where
Ellis County, 1.38 mi S of Hays
Reported by
Mesonet
Coordinates
38.850, -99.320

Rainfall of 2.40 inches was observed.

Heavy Rain, Ellis

When
August 13, 1:30 PM CST to 6:16 PM CST
Where
Ellis County, 1.28 mi ENE of Pfeifer
Reported by
Mesonet
Coordinates
38.710, -99.150

Rainfall of 2.46 inches was observed.

Heavy Rain, Ellis

When
August 13, 2:30 PM CST to 7:16 PM CST
Where
Ellis County, 1.28 mi ENE of Pfeifer
Reported by
Mesonet
Coordinates
38.710, -99.150

Rainfall of 3.09 inches was reported.

Flash Flood, Ford

When
August 13, 4:25 PM CST to 8:25 PM CST
Where
Ford County, 3.62 mi SSW of Windthorst to 3.97 mi SSW of Windthorst
Cause
Heavy Rain
Reported by
Public
Coordinates
37.720, -99.650

Water was was over several county roads. Rainfall of 3.5 inches was reported in two hours.

Flash Flood, Ellis

When
August 13, 6:35 PM CST to 9:35 PM CST
Where
Ellis County, 1.48 mi W of Victoria to 2.51 mi WSW of Victoria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.848, -99.177

Water was over several county roads.

Flash Flood, Rush

When
August 13, 6:46 PM CST to 9:46 PM CST
Where
Rush County, 2.34 mi NNE of Loretta to 1.28 mi NE of Loretta
Cause
Heavy Rain
Reported by
Public
Coordinates
38.680, -99.160

Water was over several roads. Rainfall of 4.40 inches was reported in a 2 to 3 hour period.

Flash Flood, Ellis

When
August 13, 7:47 PM CST to 10:47 PM CST
Where
Ellis County, 0.69 mi N of Pfeifer to 1.23 mi N of Pfeifer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.710, -99.170

Several county roads were under water.

Heavy Rain, Ford

When
August 13, 10:00 PM CST to August 14, 6:00 AM CST
Where
Ford County, 1.09 mi W of Dodge City
Reported by
Trained Spotter
Coordinates
37.750, -100.040

Rainfall of 2.19 inches was reported.

Heavy Rain, Comanche

When
August 14, 12:30 AM CST to 8:30 AM CST
Where
Comanche County, Coldwater
Reported by
COOP Observer
Coordinates
37.270, -99.330

Rainfall of 3.07 inches was observed.

Flood, Ford

When
August 14, 2:00 AM CST to 6:00 PM CST
Where
Ford County, 9.16 mi SW of Dodge City to 6.97 mi SSW of Dodge City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -100.130

Heavy rain during the night caused drainage areas to rise up over several roads by morning.

Flood, Ford

When
August 14, 2:00 AM CST to 1:00 PM CST
Where
Ford County, 9.13 mi S of Howell to 9.19 mi S of Howell
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.650, -100.150

Runoff from heavy rains eventually crossed Saddle Road. A vehicle attempted to drive through but it ultimately stalled and was washed over the shoulder and flipped upside down in the flooded draw. The driver was rescued but suffered minor injuries.

Flood, Ford

When
August 14, 2:00 AM CST to 6:00 PM CST
Where
Ford County, 4.84 mi S of Howell to 5.01 mi SSE of Howell
Cause
Heavy Rain
Reported by
Public
Coordinates
37.710, -100.180

Water was over several county roads in the area from rainfall that was in excess of five inches since the previous late afternoon.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782998, 782997, 782999, 783000, 783005, 783002, 783003, 783004, 783010, 783015, 783050, 783014, 783020, 783025.